Hail, Jefferson
- When
- May 12, 5:48 PM CST
- Where
- Jefferson County, 2 mi SW of Fairbury
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -97.197
The first of two supercell thunderstorms that dropped large hail southwest of Fairbury.
Scattered thunderstorms, a few severe, developed and moved north of a warm front that extended near the Kansas and Nebraska border. The storms development was aided by a large upper level low pressure system that was moving slowly east across the plains and the main severe weather produced was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms, a few severe, developed and moved north of a warm front that extended near the Kansas and Nebraska border. The storms development was aided by a large upper level low pressure system that was moving slowly east across the plains and the main severe weather produced was large hail. Several of these thunderstorms tracked across the Omaha metro area producing numerous reports of nickel to quarter-size hail in the Millard area and surrounding areas of northern Sarpy county and southwest Omaha.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:30 PM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT WED MAY 12 2010 .DISCUSSION... SHORT TERM...TONIGHT. MAIN FORECAST CONCERN TONIGHT LIES IN PRECIP/TSRA POTENTIAL. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER LOW CENTERED IN SRN WY/NWRN CO...WITH 500MB HEIGHT FALLS TO ITS SOUTH AS IT DIGS. 850MB LOW WAS ANALYZED IN WRN KS...WITH DISTINCT WARM FRONT EXTENDING NEWD ACROSS NERN KS/EXTREME SERN NEB INTO CNTRL IA. WARM/MOIST SECTOR WAS IN PLACE TO ITS SOUTH...WITH 850MB DEWPOINT OF 16C AT KTOP. MEANWHILE...SUB-0C 850MB TEMPS HAD WRAPPED INTO WRN NEB...WITH SNOW OBSERVED TODAY. QUESTION FOR TONIGHT IS HOW FAR NORTH CONVECTION WILL DEVELOP...WITH ATTENDANT THREAT FOR LOW-END SEVERE TSRA AS WELL AS HEAVY RAIN. 850MB WARM SECTOR HAS REACHED NEAR THE I-80 CORRIDOR PER RUC ANALYSIS AND PROFILER WINDS...AND THERE IS SOME ELEVATED INSTABILITY IN THE WARM SECTOR...WITH MUCAPE AROUND 1000-1500 J/KG. ELEVATED STORMS COULD SLIP INTO THE SRN CWA THIS AFTN/EVNG...AND WOULD CARRY A HAIL THREAT. BELIEVE SFC WARM SECTOR WILL REMAIN SOUTH OF THE CWA THOUGH...ALONG WITH STRONGER STORMS AND HIGHER HEAVY RAIN POTENTIAL. HAVE TAPERED POPS DOWN IN THE NWRN CWA AFTER MIDNIGHT AS SFC/MID-LEVEL LOW PUSHES THROUGH...LEAVING JUST A SLIGHT SHOWER POTENTIAL IN ITS WAKE. HAVE ALSO BOOSTED POPS OVERNIGHT IN THE SERN/ERN CWA AS SFC LOW PROGRESSES FROM NERN KS INTO IA. MAYES MID TERM...THURSDAY AND FRIDAY. A COUPLE OF DRY DAYS ARE IN STORE WITH WARMING TEMPERATURES. UPPER TROUGH MOVING INTO THE DAKOTAS EARLY THURSDAY WITH FRONTAL BOUNDARY PUSHING EAST INTO THE MISSISSIPPI VALLEY. COULD STILL BE SOME LINGERING SHOWERS ACROSS WESTERN IOWA OR EXTREME SOUTHEASTERN NEBRASKA THURSDAY MORNING THOUGH...BUT DRY THEREAFTER. TEMPS THURSDAY STILL A LITTLE ON THE COOL SIDE...UPPER 50S TO LOWER 60S...BUT WARMING INTO THE UPPER 60S/NEAR 70 BY FRIDAY IN ADVANCE OF THE NEXT WAVE THAT MOVES IN FOR THE WEEKEND. DEWALD LONG TERM...SATURDAY THROUGH WEDNESDAY. SHORT WAVE RIDGING IN PLACE ACROSS THE PLAINS WILL GIVE WAY TO A TROUGH MOVING THROUGH THE AREA AT THE BEGINNING OF THE PERIOD. THE OPERATIONAL AND ENSEMBLE GFS BRING IN PRECIP CHANCES ABOUT 12 HOURS QUICKER THAN THE ECMWF WITHIN THE WAA PATTERN AHEAD OF THE TROUGH. HAVE ADJUSTED POPS SLIGHTLY TO ACCOUNT FOR A SLIGHTLY SLOWER EASTWARD ADVANCE COMPROMISING BETWEEN THE TWO. HAVE 30/40 PERCENT POPS IN THERE NOW SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE WAVE MOVES THROUGH. SEEMS TO BE BETTER MODEL AGREEMENT DURING THIS TIME...AND MAY EVEN CONSIDER BOOSTING TO 40/50 PERCENT IN LATER FORECAST PACKAGES IF MODEL CONTINUITY HOLDS OUT. ALSO FEEL THAT THE BULK OF THE ENERGY/PRECIP SHOULD BE PAST THE AREA BY DAYBRAEK MONDAY...BUT THIS MAY NEED ADJUSTMENT LATER ON IF THE SYSTEM SLOWS DOWN. SHORTWAVE RIDGING BY MONDAY SHOULD YIELD AT LEAST A COUPLE OF DRY DAYS THROUGH TUESDAY... BUT WILL BRING BACK THE NEXT CHANCE FOR STORMS TUESDAY NIGHT AND WEDNESDAY AS THE NEXT WEAK TROUGH MOVES OFF THE ROCKIES. DURING THIS TIME...WE SHOULD ALSO RESTABLISH WARMER AND ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD...WITH HIGHS EVENTUALLY REACHING THE MID/UPPER 70S BY TUE/WED OF NEXT WEEK. DEWALD && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS MAINLY IFR CONDITIONS ARE PRESENT ACROSS ALL TAF SITES THIS AFTN. CONDITIONS COULD DETERIORATE TO LIFR LATER TONIGHT...ESPECIALLY AT KOFK/KOMA WHERE STRATUS AND SHOWERS HAVE BEEN MORE PERSISTENT THROUGH THE DAY. KEPT RAIN MENTION FOR A LONG DURATION AT TAF SITES...THOUGH IT WILL BE INTERMITTENT AND GENERALLY LIGHT. DID KEEP THUNDER MENTION OUT FOR NOW AS HIGHEST CHANCE OF TSRA IS SOUTH OF ALL TAF SITES. WINDS WILL BACK AROUND FROM EAST/NORTHEASTERLY TO NORTHWEST BY MORNING...AND CIGS WILL LIFT TO AT LEAST MVFR BY THE END OF THE TAF CYCLE AS UPPER LOW PULLS AWAY. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 640 PM CDT WED MAY 12 2010 IAZ079-080-090-091-NEZ066>068-078-088>093-131345- MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 640 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT WITH A CHANCE THAT SOME OF THE STORMS WILL BECOME STRONG TO SEVERE. LARGE HAIL WILL BE THE PRIMARY HAZARD IN ADDITION TO HEAVY DOWNPOURS OF RAIN. SURFACE LOW PRESSURE OVER WESTERN TEXAS WITH A WARM FRONT INTO NORTHEAST KANSAS WILL LIFT NORTHEAST ALONG THE FRONT. IN ADDITION...WAVES OF ENERGY ASSOCIATED WITH THE MID LEVEL LOW OVER WYOMING AND THE DAKOTAS...WILL ADD EXTRA SUPPORT FOR STORMS OVERNIGHT. THE BEST SURFACE BASED INSTABILITY WILL REMAIN SOUTH OF THE OUTLOOK AREA...HOWEVER...ELEVATED INSTABILITY AND DEEP LAYER SHEAR MAY BE ENOUGH TO SUPPORT STRONGER STORMS WITH HAIL. THE STORMS MOTIONS ARE FAST...25 TO 30 MPH...HOWEVER DUE TO THE HIGH MOISTURE AVAILABILITY HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NOT BE NEEDED TONIGHT HOWEVER...SPOTTERS SHOULD BE ALERT TO THE WEATHER SITUATION THIS EVENING AND REPORT ANY HAIL THAT FALLS TO THE NATIONAL WEATHER SERVICE. IAZ043-055-056-069-NEZ015-032>034-042>045-050>053-065-131345- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD- 640 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND BRIEF HEAVY DOWNPOURS OF RAIN. SURFACE LOW PRESSURE OVER WESTERN TEXAS WITH A WARM FRONT INTO NORTHEAST KANSAS WILL LIFT NORTHEAST ALONG THE FRONT. IN ADDITION...WAVES OF ENERGY ASSOCIATED WITH THE MID LEVEL LOW OVER WYOMING AND THE DAKOTAS...WILL ADD EXTRA SUPPORT FOR STORMS OVERNIGHT. THE BEST SURFACE BASED INSTABILITY WILL REMAIN SOUTH OF THE OUTLOOK AREA...HOWEVER...ELEVATED INSTABILITY AND DEEP LAYER SHEAR MAY BE ENOUGH TO SUPPORT STRONGER STORMS WITH SMALL HAIL. THE STORMS MOTIONS ARE MODERATE FROM...20 TO 30 MPH...HOWEVER DUE TO THE HIGH MOISTURE AVAILABILITY HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SLIGHT...FROM SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY. NEZ011-012-016>018-030-031-131345- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- 640 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY. ZAPOTOCNY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 621 PM CDT WED MAY 12 2010 NEZ078-088-089-130000- GAGE NE-JEFFERSON NE-SALINE NE- 621 PM CDT WED MAY 12 2010 ...SPECIAL WEATHER STATEMENT FOR SALINE...JEFFERSON AND GAGE COUNTIES UNTIL 700 PM CDT... AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORM MOVING NORTH FROM KANSAS. THE STRONGEST STORM WAS LOCATED AROUND 16 MILES SOUTH OF NARKA...OR 48 MILES SOUTHWEST OF BEATRICE...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THESE STORMS AS THEY MOVE ACROSS JEFFERSON...SALINE AND GAGE COUNTIES. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEATRICE... FAIRBURY... DILLER... PLYMOUTH... WESTERN... DE WITT... WILBER... WYMORE... BLUE SPRINGS... FRIEND... REYNOLDS... STEELE CITY... ENDICOTT... ROCK CREEK STATION STATE HISTORICAL PARK... JANSEN... ALEXANDRIA STATE RECREATION AREA... DAYKIN... MILLER
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 625 PM CDT WED MAY 12 2010 NEZ078-088-089-130000- GAGE NE-JEFFERSON NE-SALINE NE- 625 PM CDT WED MAY 12 2010 ...SPECIAL WEATHER STATEMENT FOR SALINE...JEFFERSON AND GAGE COUNTIES UNTIL 700 PM CDT... AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS MOVING NORTH FROM KANSAS. THE STRONGEST STORM WAS LOCATED AROUND 16 MILES SOUTH OF NARKA...OR 48 MILES SOUTHWEST OF BEATRICE...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THESE STORMS AS THEY MOVE ACROSS JEFFERSON...SALINE AND GAGE COUNTIES. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEATRICE... FAIRBURY... DILLER... PLYMOUTH... WESTERN... DE WITT... WILBER... WYMORE... BLUE SPRINGS... FRIEND... REYNOLDS... STEELE CITY... ENDICOTT... ROCK CREEK STATION STATE HISTORICAL PARK... JANSEN... ALEXANDRIA STATE RECREATION AREA... DAYKIN... MILLER
The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
12 hail. Local standard time, as filed.
The first of two supercell thunderstorms that dropped large hail southwest of Fairbury.
From the second supercell thunderstorm that dropped large hail within an hour southwest of Fairbury.
Nickel to quarter-size hail fell for several minutes in the Crete area.
Most of the hail was less than 1 inch in diameter.
Most of it was smaller but a few stones up to one inch in diameter fell east through northeast of Valparaiso.
Reported near 84th and Van Dorn Streets.
Reported near 161st and Giles.
Nickel size hail was reported from near 177th and Harrison to 108th and L Streets in southwest Omaha.
Nickel to quarter-size hail was reported from just northeast of Gretna through the 151st and Giles Street area.
Most of the hail in southwest Omaha was nickel-size but some up to one inch in diameter was reported northwest of 159th and Giles.
Near 35th and Farnam Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220505, 220506, 220507, 220510, 220522, 220511, 220513, 220521, 220514, 220515, 220517, 220520.